Alert archive / Indiana / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Indianapolis, IN

August 10, 2020Jackson County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Aug 10, 2020, 9:04 PM EDT for Jackson County, Indiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 9:04 PM EDT (01:04 UTC)
Expired
Aug 10, 2020, 10:00 PM EDT
In force
56 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Jackson County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 9:30 PM EDTFLASH FLOOD1 S Brownstown, INFLASH FLOODING OCCURRED AROUND BROWNSTOWN AND WASHINGTON TOWNSHIP. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS53 KIND 110104
FFWIND
INC071-110200-
/O.NEW.KIND.FF.W.0010.200811T0104Z-200811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
904 PM EDT Mon Aug 10 2020

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Central Jackson County in south central Indiana...

* Until 1000 PM EDT.

* At 903 PM EDT, Doppler radar indicated thunderstorms producing 
  torrential rain across the warned area. Flash flooding is ongoing 
  or expected to begin.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Seymour, Brownstown, Vallonia, Freetown and Cortland. 

# This includes Interstate 65 between mile markers 47 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3878 8614 3893 8621 3904 8608 3904 8583
      3891 8583

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
TWF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:45 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 10, 8:45 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
845 PM EDT Mon Aug 10 2020

.UPDATE...
Mesoscale Discussion updated

&&

.SYNOPSIS...
Issued at 340 PM EDT Mon Aug 10 2020

Severe weather is likely this evening with the main threat being
damaging winds across the region. An unsettled pattern remains for
much of the forecast period leading to daily chances for rain and
storms.

&&

.MESOSCALE /9PM EDT TO 11PM EDT Tonight/...
Issued at 845 PM EDT Mon Aug 10 2020

Line of severe storms continues to push southeast; however,
latest guidance indicates the cold pool associated with this
convective system diminishing as is the potency of the juiced
atmosphere. Satellite IR indicates cloud tops are not warming just
yet, which suggests some maintenance to the system at this time,
but anticipating over the next couple of hours to see a steady
decline and warming to the cloud tops or becoming less vertical.
Line of convection has reached along a ragged line from New Castle
to Bloomington to Near Vincennes. The axis of very potent MU-CAPE
has also shifted south and fallen from it's peak earlier this
evening to around 2-3K J/KG, while the footprint of convective
inhibition steadily grown. There is still substantial moisture
available in the lowest 0-3km layer, as dewpoints at the surface
continue to be in the lower to middle 70s. DCAPE along to just
ahead of the line of storms in the 1000-1200 J/KG. This coupled
with the continueing convection could still lead to strong to
severe storms with winds being the main hazard.

Guidance continues to suggest the boundary will drift south and
likely provide a diminishing trend to convetion/precipitation
overnight or at least after midnight.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 338 PM EDT Mon Aug 10 2020

...Significant Severe Weather with Widespread Damaging Winds to
Impact central Indiana This Evening...

After the stormy start to the morning for some...skies had cleared
across central Indiana. With deep moisture and strong heating...
temperatures have shot up into the mid and upper 80s over much of
the forecast area as of 19Z. Low 90s had developed along the Wabash
Valley. With oppressive dewpoints ranging from the mid 70s to near
80...heat indices were in the 90s and low 100s currently.

The focus for the next several hours is on a high confidence...high
impact derecho with widespread damaging winds that began early this
morning in the northern Plains and now sits in eastern Iowa and
western Illinois. The amount of observed wind reports in excess of
90 mph from this complex over Iowa is for lack of a better term...
alarming. The airmass this afternoon has the feel of a capped powder
keg and mesoanalysis shows that SBCAPEs have surged since late
morning...and are now in excess of 5000 j/kg. With a few more hours
of heating...these values are likely to only increase ahead of the
approaching convective complex. In addition...mid level lapse rates
have increased to near 8 C/km immediately downwind of the derecho
and now into our western counties. The complex has a well developed
cold pool that will keep its engine running for the next several
hours.

In an nutshell...the airmass downstream of the convective complex
supports a continued high confidence in severe weather across
northern and central Illinois and by this evening...across the
forecast area as the complex is likely to pivot and follow the theta-
e ridge and instability gradient right into central Indiana. All
severe threats are on the table but clearly...the damaging wind
concerns are greatest considering what has already taken place...a
strengthening westerly low level jet and the amount of instability
already in place across the area. Timing for greatest impacts will
be from northwest to southeast from 22Z through 02-03Z. In addition
to the severe weather concern... flooding will become a
threat...particularly in areas that saw 1-2 inches this morning.
Also...derechos tend to be prolific lightning producers and the
approaching convective cluster certainly appears to be just that.

Should see convection diminish in coverage after midnight...although
the presence of the westerly 850mb jet at least initially in the
overnight may enable a backbuilding component to convection. Will
maintain chance pops through the overnight although the greater risk
for rain is the first half of the night.

Temps...did not stray from NBM guidance too much as lows should fall
back into the upper 60s and lower 70s overnight in wake of the
convective complex.

&&

.SHORT TERM /Tomorrow through Thursday/...

Issued at 340 PM EDT Mon Aug 10 2020

The area will wit under an unsettle pattern for the short term as
a couple of disturbances move overhead. This will lead to daily
chances of scattered rain and storms. Best PoPs at the moment are
for late tomorrow through Wednesday... could possibly see a weak
surface low pass through bringing in the rain. Temperatures look
to be near to slightly above normal with highs in the mid 80s and
lows in the upper 60s.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 340 PM EDT Mon Aug 10 2020

A couple of disturbances look to impact the area in the long term,
prompting daily rain chances. Models show a cold front passing
through the area sometime Sunday to Monday... should get a better
idea on timing as it gets closer. Temperatures will be near
normal. Largely accepted guidance as it looked reasonable.

&&

.AVIATION (Discussion for the 110000Z TAF Issuance)...
Issued at 716 PM EDT Mon Aug 10 2020

Poor flying conditions in convection expected early in the period,
then generally VFR.

Convection will continue to move across mainly the southern sites
for the first few hours of the TAF period. After a lull, additional
convection is possible overnight. Used VC or TEMPO as appropriate.
Additional convection is possible on Tuesday, but confidence is not
high enough to add into the TAF at the moment.

Generally VFR conditions are expected outside convection, but will
watch for the possibility of some MVFR conditions Tuesday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...KH
MESOSCALE...Beach
NEAR TERM...Ryan
SHORT TERM...KH
LONG TERM....KH
AVIATION...50
Hazardous weather outlook, Aug 10, 2:44 PM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
244 PM EDT Mon Aug 10 2020

INZ021-028>031-035>049-051>057-060>065-067>072-111845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
244 PM EDT Mon Aug 10 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Severe thunderstorms expected this evening.

Hazards: Widespread damaging winds likely, frequent lightning, and
heavy rain that may lead to localized flooding.

Timing: Primarily 6 to 11 PM. A second wave of storms may produce
primarily heavy rain across southwestern portions of central Indiana
after 3 AM.

Discussion: An approaching cold front has produced an extremely
strong line of severe thunderstorms to our northwest. This line of
storms is expected to move across portions of central Indiana in the
6 to 11 PM time frame, with widespread damaging winds likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Periodic thunderstorms are possible each day. Lightning and
heavy rain are possible with any thunderstorm.

Discussion: A front will linger in the area through the week,
keeping chances for thunderstorms in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

.STORM MOTION STATEMENT...

Storm motion is expected to be from the west northwest at 50-55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 10, 8:52 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
852 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 SE BURROWS            40.63N 86.45W
08/10/2020  M65 MPH          CARROLL            IN   TRAINED SPOTTER

&&

BHH
Local storm report, Aug 10, 8:53 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     1 W CRANE               38.89N 86.91W
08/10/2020
Local storm report, Aug 10, 8:56 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
856 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     1 N BROWNSBURG          39.86N 86.39W
08/10/2020                   HENDRICKS          IN   PUBLIC

            A TREE WAS BLOW DOWN BY THUNDERSTORM WINDS.

&&

BHH
Local storm report, Aug 10, 8:57 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
857 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     GREENFIELD              39.79N 85.77W
08/10/2020                   HANCOCK            IN   PUBLIC

            EIGHT TO TEN INCH DIAMETER TREES OR TREE
            LIMBS WERE BLOWN DOWN BY THUNDERSTORM WINDS.

&&

BHH
Local storm report, Aug 10, 8:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     KOKOMO                  40.48N 86.13W
08/10/2020                   HOWARD             IN   PUBLIC

            SIX TO EIGHT INCH DIAMETER TREES OR TREE
            LIMBS WERE BLOWN DOWN BY THUNDERSTORM WINDS.
            TIME IS APPROXIMATE.

&&

BHH
Local storm report, Aug 10, 9:01 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
901 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 N AVON                39.78N 86.38W
08/10/2020                   HENDRICKS          IN   PUBLIC

            A TREE ROUGHLY 18 INCHES IN DIAMETER WAS
            SNAPPED OFF THAT FELL ONTO UTILITY LINES DUE
            TO THUNDERSTORM WINDS. TIME APPROXIMATED
            FROM RADAR.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:01 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings, Lawrence, Monroe59 min
Aug 10, 8:16 PM EDTFlash Flood WarningINDBrown, Greene, Johnson, Monroe, Morgan59 min
Aug 10, 8:26 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Sullivan64 min
Aug 10, 8:58 PM EDTSevere Thunderstorm WarningINDJackson, Jennings47 min

Nearby

Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.